Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Binghamton, NY

July 1, 20174 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2017, 3:29 PM EDT for 4 counties in New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 3:29 PM EDT (19:29 UTC)
Expired
Jul 1, 2017, 4:15 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chenango County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 99 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 1:19 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

602 
WUUS51 KBGM 011929
SVRBGM
NYC017-053-065-077-012015-
/O.NEW.KBGM.SV.W.0078.170701T1929Z-170701T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
329 PM EDT SAT JUL 1 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Oneida County in central New York...
  Northwestern Otsego County in central New York...
  Eastern Madison County in central New York...
  Northeastern Chenango County in central New York...

* Until 415 PM EDT

* At 329 PM EDT, a severe thunderstorm was located over Madison, or
  near Hamilton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and very heavy rain. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines, and flooding. 

* This severe thunderstorm will be near, 
  Waterville around 345 PM EDT. 
  Clinton around 350 PM EDT. 
  Bridgewater around 355 PM EDT. 
  New Hartford and Clayville around 400 PM EDT. 
  Utica around 405 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 7573 4291 7559 4311 7570 4323 7507
      4314 7514 4305 7522 4290 7520 4287 7521
      4286 7520 4286 7516 4291 7509 4283 7490
      4290 7488 4271 7482
TIME...MOT...LOC 1929Z 253DEG 28KT 4292 7555 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:21 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 1, 3:21 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
321 PM EDT Sat Jul 1 2017

.SYNOPSIS...
Showers and thunderstorms will come to an end tonight. Another
quick shot of showers and storms will again be possible on
Sunday afternoon, then the weather pattern should finally quiet
down for a few days early next week courtesy of high pressure.
Warm and muggy conditions will also become more comfortable
heading into next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A Severe Thunderstorm Watch remains in effect into this evening,
however, the prolific cloudiness across the region most of today
has helped to dampen any widespread threat, and we generally
expect any activity to be some passing small lines and bows.
High resolution reflectivity simulations suggest a couple areas
to focus on in opposite areas of our forecast area. Convection
will cross from the Finger Lakes to the Mohawk Valley in the
next few hours, while a secondary area is expected across
Northeast PA with disorganized convection in between. We should
be finishing up with any severe thunderstorm activity by 6 or 7
PM. The main upper trof and surface cold front then swings
through later this evening with another quick hit of showers, or
storms before midnight...then some drying works into the region
overnight with improving conditions and somewhat cooler weather.
Expecting areas of fog to develop overnight, especially in areas
where heavy rain and flooding occurred.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Near term models suggest a relative lull in most of the
convective activity on Sunday and Monday, but there are still
several weak surface, and trofs aloft to come through which will
each have a potential to trigger showers and thunderstorms on an
isolated to scattered basis. These features will definitely not
have deep moisture to work with like today, but there's still
enough uncertainty that we will have to carry low chance diurnal
PoPs each afternoon and early evening. SPC even has our NEPA
counties in a Marginal Outlook on Monday. High pressure finally
busts in for a 48 hour, or so dry spell after that.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As mentioned above, high pressure dominates the region on
Independence Day with weak ridging aloft, as well. Will start
to see a gradual warm up into the middle of the week with
widespread highs into the lower 80s by Wednesday. The surface
high shifts to the east Wednesday with a return southerly flow
helping to heat things up a bit. This will also help set up the
atmosphere for a redevelopment of showers and storms late Wed
and Thursday as an area of low pressure moves along the NYPA
region. Will need to watch this system through the next several
days as it appears to be capable of tapping into a deep
moisture source and be fairly dynamic...so there may be a hydro
concern again later next week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Low confidence forecast this go around with highly variable
ceilings due to low level moisture and areas of thunderstorms
passing through the region making for multi-flight category
changes. Generally speaking celings through 22Z-00Z will hoveron
the bubble of MVFR-VFR with locally worse restrictions,
especially in the vicninity of TSRA. Flight conditions should
stabilize a bit this evening as main area of storms moves east
with some drier air and prevailing VFR taking hold. Another shot
of showers during the late evening, followed by the possibility
of MVFR stratus developing and also some areas of fog where
there has been rain.

After some early morning restrictions, flight operations
improve on Sunday with most areas becoming VFR scattered to
broken.

Winds generaly S-SSW around 10 knots this afternoon, except near
thunderstorms. Wind shift occurs to the West this evening at
5-10 knots and remains this way into Sunday morning.

Outlook...

Sunday through Monday...Mainly VFR but still a small chance for
showers-thunder and associated restrictions mainly in the
afternoon hours.

Tuesday - Wednesday...mainly VFR.

Thursday...Flight restrictions possible in developing showers
and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Jul 1, 2:40 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
240 PM EDT Sat Jul 1 2017

NYZ018-024-025-036-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-021845-
Onondaga-Chemung-Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
240 PM EDT Sat Jul 1 2017

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Locally heavy rain and flooding is also possible, especially in low
lying urban areas and towns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed in some areas.

NYZ009-015>017-022-023-037-021845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Steuben-Schuyler-
Southern Oneida-
240 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Locally heavy rain is likely from occasional thunderstorms this
afternoon. Flooding of urban areas and small streams may occur, or
get worse in areas that have already experienced flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JAB

In the hours before

Local storm report, Jul 1, 12:18 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1218 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      UTICA                   43.10N  75.23W
07/01/2017                   ONEIDA             NY   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED AND CLOSED DUE TO FLOODING. SOME
            CARS SUBMERGED. PART OF ROUTE 12 COLLAPSED... POSSIBLY
            DUE TO SINKHOLE.

&&

JML
Special weather statement, Jul 1, 1:41 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EDT SAT JUL 1 2017

NYZ015>017-011845-
Southern Cayuga NY-Seneca NY-Yates NY-
141 PM EDT SAT JUL 1 2017

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...NORTHEASTERN
YATES AND NORTHWESTERN CAYUGA COUNTIES UNTIL 245 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendaia, or near Waterloo, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Sennett, Fleming,
Union Springs, Aurora and Cayuga.

LAT...LON 4280 7693 4296 7679 4303 7661 4303 7650
      4279 7647 4263 7703
TIME...MOT...LOC 1740Z 235DEG 35KT 4282 7686

MSE
Local storm report, Jul 1, 1:53 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TORNADO          1 NNE ONEIDA CASTLE     43.10N 75.63W
06/30/2017                   ONEIDA             NY   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN AT 445 PM EDT JUNE
            30TH 2017 NEAR THE INTERSECTION OF FOX ROAD
            AND ROUTE 365 FEW MILES SOUTHWEST OF VERONA,
            NY IN ONEIDA COUNTY. THE TORNADO KNOCKED
            DOWN AROUND A DOZEN TREES AND SEVERAL POWER
            POLES ALONG ITS 1.7 MILE PATH. THERE WERE A
            FEW HOMES THAT SUSTAINED DAMAGE FROM TREES
            FALLING AND ALSO LOSS OF A FEW SHINGLES.
            MAXIMUM WINDS WERE AROUND 70 MPH WITH THE
            WORST DAMAGE ALONG ROUTE 365 BETWEEN FOX
            ROAD AND STONEY BROOK ROAD. THE DURATION OF
            THE TORNADO EVENT WAS 2 MINUTES.

&&

DJN/RAM
Local storm report, Jul 1, 1:58 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 SE UNION CORNERS      43.11N 75.74W
06/30/2017                   MADISON            NY   PUBLIC

            SEVERAL TREES AND BRANCHES BLOWN DOWN BY
            THUNDERSTORM WINDS.

&&

DJN/RAM
Local storm report, Jul 1, 2:33 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     NILES                   42.83N  76.40W
07/01/2017                   CAYUGA             NY   911 CALL CENTER

            TREES DOWN. ALSO IN MORAVIA AND OWASCO.

&&

JML
Local storm report, Jul 1, 3:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     CAZENOVIA               42.93N  75.85W
07/01/2017                   MADISON            NY   911 CALL CENTER

            TREES AND WIRES DOWN

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:32 AM EDTSpecial Weather StatementBGMChemung, Schuyler, Tompkins43 min
Jul 1, 5:12 AM EDTSpecial Weather StatementBGMCortland, Tompkins48 min
Jul 1, 6:36 AM EDTSpecial Weather StatementBGMOtsego39 min
Jul 1, 7:21 AM EDTSpecial Weather StatementBGMOtsego9 min
Jul 1, 10:47 AM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Tompkins3 hr
Jul 1, 11:04 AM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Jul 1, 11:34 AM EDTFlash Flood WarningBGMCayuga, Cortland, Madison, Oneida, Onondaga3 hr
Jul 1, 12:46 PM EDTAreal Flood WarningBGMCayuga11 hr
Jul 1, 1:41 PM EDTSpecial Weather StatementBGMCayuga, Seneca64 min
Jul 1, 1:50 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca, Tompkins, Yates55 min
Jul 1, 2:33 PM EDTFlash Flood WarningBGMCayuga, Cortland, Madison, Oneida, Onondaga, Otsego3 hr
Jul 1, 2:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga55 min
Jul 1, 3:01 PM EDTRiver Flood WarningBGMMadison, Oneida22 hr
Jul 1, 5:24 PM EDTAreal Flood WarningBGMMadison, Oneida6 hr

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.